Nebraska, 2024

Hail and Damaging Winds in Nebraska, July 6 to 8, 2024

July 6 to 8, 2024 · NWS OAX · 6 events in 5 counties and zones

On the 6th and the 7th of the month, a longwave trough was centered over the central CONUS. At the surface, several wandering surface boundaries initiated isolated convection the afternoons and evenings of the 6th, 7th and 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the 6th and the 7th of the month, a longwave trough was centered over the central CONUS. At the surface, several wandering surface boundaries initiated isolated convection the afternoons and evenings of the 6th, 7th and 8th. A few of these storms produced funnel clouds which never touched the ground, though they garnered a lot of social media attention. Isolated instances of strong winds and severe hail were also noted across parts of eastern Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 4:38 PM CST, 41 minutes earlier. Its key messages:

  • A line of strong storms is on track to move through southeastern Nebraska into southwestern Iowa early this evening, bringing chances for damaging wind, hail and an outside chance (less than 5%) for a tornado along and south of Interstate 80.
  • Elevated river levels linger on the Missouri River from Nebraska City and and points downstream, and should continue to lower through the weekend.
  • Temperatures remain below or near seasonal normals through early next week.
Area forecast discussion, Jul 6, 4:38 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
538 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- A line of strong storms is on track to move through
  southeastern Nebraska into southwestern Iowa early this
  evening, bringing chances for damaging wind, hail and an
  outside chance (less than 5%) for a tornado along and south of
  Interstate 80.

- Elevated river levels linger on the Missouri River from
  Nebraska City and and points downstream, and should continue
  to lower through the weekend.

- Temperatures remain below or near seasonal normals through
  early next week.

&&

.DISCUSSION...
Issued at 304 PM CDT Sat Jul 6 2024

Today:

GOES IR imagery this afternoon alongside regional radars shows
strong convection ongoing across south-central Nebraska into
northwest Kansas with damaging hail, wind gusts, and several funnel
reports with a lead supercell in NWS Hastings' area. An 18z surface
analysis shows a surface low located in far southwest Nebraska with
a warm front/differential heating boundary extending ENE across
southern Nebraska before washing out in eastern Nebraska. The
ongoing convection to the west of the forecast area is still on
track to congeal into a larger cluster of storms, moving eastward
based on nearly westerly Corfidi propagation vectors.
Reasonably steep mid-level lapse rates extend about halfway into
the forecast area from the west and sufficient CAPE and
effective shear support this cluster or bow of storms to
continue eastward eastern Nebraska, limited on the north end by
leftover cloud debris and cooler temperatures as a result of
limited daytime heating. What is most likely is that this
congealed bow or cluster of storms moves through southeast
Nebraska, staying along and south of Interstate 80 passing
Lincoln between 6 and 8 PM, potentially clipping the Omaha Metro
between 7 and 8 PM, and then into northwest Missouri and far
southwest Iowa between 7 and 9 PM while weakening over time.
Wind gusts as strong as 70 mph will be possible alongside
quarter-sized hail, with an outside chance of a tornado embedded
in the line as it passes Saline/Seward/Lancaster Counties.

By the time the storms system has passed through the area, it'll be
around 10 PM with a few light showers trailing the main line of
storms to the east with a cooler night in store with lows expected
to be in the upper 50s to low 60s. After midnight, the low-level
just is expected to be in full swing with it nosing across eastern
Nebraska and Iowa, where light rain and a few rumbles of thunder
will bring light rain to portions of the area heading into Sunday.

Sunday and Beyond:

By mid-Sunday morning, scattered shower activity with a few
areas of embedded thunder are expected to continue at least into
the early afternoon, largely powered by the incoming cold front
and stronger mid-level shortwave pivoting southeast. We'll be
pretty limited in terms of instability and shear, though some
areas of small hail are possible during the afternoon hours with
the strongest storms. Any remaining light shower/storm activity
is expected to be out of the area by around midnight Sunday
night, leaving drier conditions heading into next week.

By Monday, a southwesterly jet streak will be pointing from eastern
Kansas and Missouri and will be largely locked into place
through the rest of the work week. We'll see temperatures
rebound from the relatively cool upper 70s on Sunday to the
mid/upper 80s on Friday, with no really strong front at the
surface to scour out the remaining moisture left across the
forecast area. As a result, well see near daily chances for very
isolated pulse storms commonly seen during the late summer.
While those chances will be daily, they aren't expected to be
widespread and shouldn't be a large hurdle for summertime
activities during this stretch of nice weather.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 535 PM CDT Sat Jul 6 2024

Already thunder being detected across the area as severe weather
pushes into southeast Nebraska. Believe showers are done at OFK
and are just beginning at LNK and OMA. Best chances of strongest
storms at LNK and OMA between 00z and 02z where vis may slip as
low as 2SM at times with gusts of up to 40 mph.

Scattered rain showers develop across the area on Sunday
afternoon, especially at LNK and OMA, though severe weather and
heavy rain are not likely.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Petersen
AVIATION...Nicolaisen
Hazardous weather outlook, Jul 6, 2:12 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
312 PM CDT Sat Jul 6 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
312 PM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A line of strong to severe storms is likely (60-80% chance) along
and south of Interstate 80 early this evening with damaging wind
and hail being the main hazards. The most likely timeframe for
peak storm intensity is from 5 to 9 PM.

Minor flooding will continue along the Missouri River from
Brownville south to Rulo.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Minor flooding will continue along the Missouri River at
Brownville southward into this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but reports of severe weather
will be greatly appreciated this evening.

In the hours before

Special weather statement, Jul 6, 4:44 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
544 PM CDT Sat Jul 6 2024

IAZ055-056-069-062300-
Pottawattamie IA-Shelby IA-Harrison IA-
544 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL POTTAWATTAMIE...
SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES THROUGH 600 PM
CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Persia, or 15 miles southwest of Harlan, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Shelby, Minden, Persia, and Tennant.

This includes Interstate 80 in Iowa between mile markers 27 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 9565 4158 9565 4164 9542 4146 9541
TIME...MOT...LOC 2244Z 264DEG 19KT 4155 9559

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DeWald
Special weather statement, Jul 6, 5:04 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
604 PM CDT Sat Jul 6 2024

IAZ069-062330-
Pottawattamie IA-
604 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTAWATTAMIE
COUNTY THROUGH 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Minden, or 17 miles southwest of Harlan, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Avoca, Walnut, Shelby, Minden, Hancock, and Botna Bend Park.

This includes Interstate 80 in Iowa between mile markers 27 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 9555 4150 9559 4150 9518 4135 9517
TIME...MOT...LOC 2304Z 262DEG 11KT 4143 9549

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DeWald

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Saline

When
July 6, 5:19 PM CST
Where
Saline County, 1 mi NW of Western
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.410, -97.213

A 60 miles per hour wind gust was recorded on a personal weather station. The time of this report was slightly adjusted forward to account for the delay in which the report was received and to better match radar data.

Thunderstorm Wind, Pawnee

When
July 6, 6:20 PM CST
Where
Pawnee County, 4 mi SE of Lewiston
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.189, -96.396

A public report was received of a 59 miles per hour wind gust measured on a Davis weather instrument.

Hail, Antelope

When
July 7, 2:38 PM CST
Where
Antelope County, 8 mi W of Elgin
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.980, -98.236

A storm chaser reported quarter sized hail. Time of the report was adjusted slightly to better align with radar data and account for the delay between the actual event and when the report was called in.

Hail, Antelope

When
July 7, 2:50 PM CST
Where
Antelope County, 1 mi SSE of Neligh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.117, -98.022

A trained spotter reported quarter sized hail.

Hail, Platte

When
July 7, 5:42 PM CST
Where
Platte County, 7 mi ENE of Platte Center
Measured
1.75 in hail
Reported by
Public
Coordinates
41.569, -97.375

The office received a public report of hail ranging from nickel to golf ball sized. It was also reported that crops were shredded from the hail in this area.

Funnel Cloud, Gage

When
July 8, 6:50 PM CST
Where
Gage County, 4 mi NNE of Filley
Reported by
Trained Spotter
Coordinates
40.334, -96.501

A trained spotter called to report a funnel extending nearly half-way to the ground. Several photos were also sent via social media from this spotter and another public account, along with photos relayed from emergency management.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206676, 1206677, 1206678, 1206680, 1206681, 1206682.